Idaho, 2009

Winter Storm in Idaho, January 27 to 28, 2009

January 27 to 28, 2009 · NWS MSO · 2 events in 2 counties and zones

A strong winter storm brought snow and high winds to portions of north central Idaho. Winds gusted as high as 53 mph over the Camas Prairie, causing reduced visibility on area roads due to blowing snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A strong winter storm brought snow and high winds to portions of north central Idaho. Winds gusted as high as 53 mph over the Camas Prairie, causing reduced visibility on area roads due to blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 27, 6:08 PM PST, 46 minutes earlier.

Area forecast discussion, Jan 27, 6:08 PM PST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MST TUE JAN 27 2009

.UPDATE...ISSUED WINTER STORM WARNING FOR PARTS OF CENTRAL IDAHO
ALONG U.S. 95 IN THE VICINITY OF GRANGEVILLE AND WHITEBIRD GRADE.

&&

.DISCUSSION...PRESSURE GRADIENTS HAVE INCREASED SIGNIFICANTLY TO
PRODUCE STRONG SOUTHERLY WINDS FROM RIGGINS THROUGH GRANGEVILLE
AND NORTH THROUGH THE CAMAS PRAIRIE. MAIN IMPACTED AREAS ARE US
95...HIGHWAY 13 AND WHITEBIRD GRADE. THIS GRADIENT IS EXPECTED TO
CONTINUE THROUGH LATE TONIGHT. THE COMBINATION OF THESE WINDS AND
FRESH SNOW ON THE GROUND HAS PRODUCED VISIBILITIES NEAR ZERO ALONG
HIGHWAY 13 JUST NORTH OF GRANGEVILLE. EXPECT DIFFICULT TRAVEL
CONDITIONS TONIGHT.

&&

AVIATION...CLOUDY SKIES WILL REMAIN THROUGH MIDDAY WEDNESDAY AS
A WINTER WEATHER SYSTEM MOVES THROUGH THE NORTHERN ROCKIES. MUCH
OF THE TERRAIN ACROSS WESTERN MONTANA AND CENTRAL IDAHO WILL BE
OBSCURED IN PRECIPITATION AND CLOUDS DURING THIS TIME FRAME.
VISIBILITY REDUCTIONS WILL ALSO BE POSSIBLE DUE TO MODERATELY
FALLING SNOW AT KGPI AND KMSO. KMSO AND KGPI CAN EXPECT TO
RECEIVE 1 TO 2 INCHES OF NEW SNOWFALL BETWEEN THIS EVENING AND
WEDNESDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 229 PM MST TUE JAN 27 2009/

DISCUSSION...ABUNDANT LOW AND MID LEVEL MOISTURE...ALONG WITH
SOME LIGHT SNOW...CONTINUE TO SPREAD OVER THE NORTHERN ROCKIES
THIS AFTERNOON AHEAD OF A SYSTEM MOVING INTO THE PACIFIC
NORTHWEST. THE SNOWFALL THUS FAR HAS BEEN DUE TO THE LIFT PROVIDED
BY INCOMING WARMER AIR. SNOW INTENSITY...PARTICULARLY IN THE
MOUNTAINS...WILL INCREASE LATER THIS AFTERNOON AND EVENING AS AN
UPPER JET AND SURFACE COLD FRONT APPROACH. THESE FEATURES WILL
PROVIDE STRONGER LIFT TO INTERACT WITH THE MOIST ATMOSPHERE. THE
MOUNTAINS NEAR THE WESTERN MONTANA-IDAHO BORDER...AS WELL AS THOSE
IN THE SEELEY-SWAN REGION...WILL SEE SEVERAL INCHES OVERNIGHT.
VALLEYS WILL LIKELY ALSO SEE A BURST OF SNOW JUST AHEAD AND WITH
THE FRONT...BUT THIS FEATURE WILL ALSO MIX OUT THE STABLE COOLER
AIR AT THE SURFACE...THUS ALLOWING SOME DOWN SLOPE DRYING.
THEREFORE...VALLEY ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

THE UNSTABLE AND MOIST NORTHWEST FLOW LINGERING BEHIND THE SYSTEM
WEDNESDAY COULD ALSO YIELD SOME LIGHT ACCUMULATIONS IN THE
VALLEYS...BUT AGAIN THIS PATTERN WILL FAVOR THE MOUNTAINS. HIGH
PRESSURE BUILDING ALONG THE WEST COAST WILL MAINTAIN OROGRAPHIC
NORTHWEST FLOW OVER THE REGION THROUGH THURSDAY...BUT THE MOISTURE
AND DYNAMICS WILL SLOWLY DECREASE THROUGH THIS PERIOD.

THE TRICKIEST PART OF THE SHORT TERM FORECAST MAY BE TONIGHTS
TEMPERATURES. WITH COLD AIR PERSISTING IN MOST VALLEYS FROM THE
RECENT ARCTIC EPISODE...THE EXPECTED MIXING OVERNIGHT SHOULD
ACTUALLY WARM THINGS UP...OR AT WORST HOLD TEMPERATURES NEARLY
STEADY. THEREFORE...MANY OVERNIGHT MINIMUMS WILL BE WARMER THAN
CURRENT AFTERNOON READINGS. THIS SCENARIO OF A PASSING COLD
FRONT WARMING TEMPERATURES IS FAIRLY COMMON IN THE NORTHERN
ROCKIES DUE TO VERY COLD AIR BEING TRAPPED IN THE VALLEYS A FEW
TO SEVERAL TIMES A WINTER.

FRIDAY THROUGH TUESDAY...A WEAK HIGH PRESSURE RIDGE WILL PROPAGATE
THROUGH THE AREA ON FRIDAY. MODELS SUGGEST WEAK MOISTURE PASSING
THROUGH THE RIDGE AND CREATING A CHANCE OF SNOW...MAINLY IN THE
HIGHER ELEVATIONS OF NORTHWEST MONTANA...FRIDAY MORNING. AFTER THE
HIGH PRESSURE RIDGE PASSES...ANOTHER TROUGH OF LOW PRESSURE
APPEARS TO MOVE THROUGH THE REGION FOR THE END OF THE WEEK AND
BEGINNING OF THE WEEKEND. THERE ARE TIMING ISSUES BETWEEN THE
MODEL GUIDANCE ON THIS LOW PRESSURE SYSTEM WITH THE GFS BEING
FASTER AND MORE PROLONGED. FOR NOW...HAVE LEANED TOWARDS THE
FASTER MORE PROLONGED SOLUTION WITH SNOW CHANCES SATURDAY AND
THROUGH SUNDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THE
TROUGH...BUT APPEARS TO ALLOW FOR MOISTURE TO PASS THROUGH THE
AREA EARLY MONDAY.

AVIATION...CLOUDY SKIES WILL REMAIN THROUGH MIDDAY WEDNESDAY AS
A WINTER WEATHER SYSTEM MOVES THROUGH THE NORTHERN ROCKIES. MUCH
OF THE TERRAIN ACROSS WESTERN MONTANA AND CENTRAL IDAHO WILL BE
OBSCURED IN PRECIPITATION AND CLOUDS DURING THIS TIME FRAME.
VISIBILITY REDUCTIONS WILL ALSO BE POSSIBLE DUE TO MODERATELY
FALLING SNOW AT KGPI AND KMSO. KMSO AND KGPI CAN EXPECT TO
RECEIVE 1 TO 2 INCHES OF NEW SNOWFALL BETWEEN THIS EVENING AND
WEDNESDAY AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.

ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR NORTHERN
     CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

&&

SHORT TERM...ALLEGRETTO
LONG TERM....RPN
AVIATION...ALLEGRETTO
Hazardous weather outlook, Jan 27, 1:06 PM PST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MST TUE JAN 27 2009

MTZ007-281200-
BUTTE/BLACKFOOT REGION-
206 PM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER SYSTEM MOVING INTO THE AREA TONIGHT WILL BRING
LIGHT SNOWFALL ACCUMULATIONS...PRIMARILY OVER THE HIGHER TERRAIN.
1 TO 2 INCHES OF SNOWFALL CAN BE EXPECTED WITH LOCAL AREAS
RECEIVING UP TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-005-281200-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
206 PM MST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER SYSTEM MOVING THROUGH THE AREA WILL BRING THE
POTENTIAL FOR 1 TO 2 INCHES OF NEW SNOW OVERNIGHT. LOCAL AREAS MAY
RECEIVE UPWARDS OF 3 INCHES BY MID DAY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 27, 3:23 PM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MST TUE JAN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     EXTR WIND CHILL  HELMVILLE               46.87N 112.96W
01/25/2009  M-26 F           POWELL             MT   MESONET

            A SECOND SURGE OF AN ARCTIC AIRMASS PUSHING OVER THE
            CONTINENTAL DIVIDE BROUGHT DANGEROUS WIND CHILL READINGS
            OF 19 TO 26 BELOW ZERO FROM AROUND 3 AM TO 8 AM SUNDAY
            1/25/09.

1248 AM     EXTR WIND CHILL  GARRISON                46.52N 112.81W
01/25/2009  M-26 F           POWELL             MT   MESONET

            THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK NORTHEAST
            WINDS CAUSED WIND CHILL READINGS OF 20 TO 26 BELOW ZERO
            FROM AROUND 1 AM TO 8 AM 1/25/09.

0415 AM     EXTR WIND CHILL  8 N AVON                46.71N 112.60W
01/25/2009  M-24 F           POWELL             MT   MESONET

            THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTH
            WINDS CAUSED WIND CHILL READINGS OF 21 TO 23 BELOW ZERO
            FROM AROUND 4 AM TO 6 AM 1/25/09.

0555 AM     EXTR WIND CHILL  ESSEX                   48.28N 113.61W
01/24/2009  M-21 F           FLATHEAD           MT   MESONET

            THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTHEAST
            WINDS CAUSED WIND CHILL READINGS OF 19 TO 21 BELOW ZERO
            FROM AROUND 6 AM TO 1030 AM 1/24/09.

&&

FELSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Orofino / Grangeville Region

When
January 27, 6:54 PM PST to January 28, 2:52 AM PST
Where
Orofino / Grangeville Region forecast zone
Reported by
Official NWS Observations
Coordinates
46.259, -115.562 (the zone’s center; the record gives no point)

Weather observations from the Grangeville airport reported wind gusts as high as 53 mph. Idaho County Sheriff Dispatch reported zero visibility along Highway 13 due to the blowing and drifting of snow.

Winter Storm, Lower Hells Canyon / Salmon River Region

When
January 27, 6:54 PM PST to January 28, 2:52 AM PST
Where
Lower Hells Canyon / Salmon River Region forecast zone
Reported by
Park/Forest Service
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Slate Creek RAWS observation reported wind gusts up to 44 mph. Reports were received from Idaho County Sheriff Dispatch of visibility down to zero on area roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147131, 147132.